Format

Send to

Choose Destination

Increased plasma valproate concentrations when coadministered with guanfacine.

Author information

1
Division of Child and Adolescent Psychiatry, Allegheny University of the Health Sciences, Eastern Pennsylvania Psychiatric Institute, Philadelphia 19129, USA.

Abstract

A preliminary clinical observation suggests the possibility of changes in valproate level when coadministered with guanfacine. Two pediatric inpatients (8 and 9 years of age) were treated with valproic acid and guanfacine concurrently. In one child, when guanfacine was tapered and discontinued, the plasma valproate concentration decreased by 41% from 128 microg/mL to 76 microg/mL. In the other case, studied in an ABA design, the child exhibited a rapid increase in plasma valproate levels while guanfacine was administered. It is proposed that guanfacine may affect the pharmacokinetics of valproic acid and lead to a significant increase in valproate plasma levels when used concurrently with this agent. The mechanism of this proposed interaction may involve drug-drug competition at the level of hepatic glucuronidation (conjugation), although shifts in protein binding cannot be ruled out.

PMID:
9730080
DOI:
10.1089/cap.1998.8.143
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center